Montana, 2022High Wind in Montana, January 7 to 9, 2022
January 7 to 9, 2022 · NWS BYZ · 4 events in 3 counties and zones
A prolonged period of tight surface pressure gradients resulted in high wind gusts during a two-day period.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of tight surface pressure gradients resulted in high wind gusts during a two-day period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 7, 3:22 AM MST, 7 hours 30 minutes earlier.
Area forecast discussion, Jan 7, 3:22 AM MST, 7 hours 30 minutes before
Area Forecast Discussion
National Weather Service Billings MT
322 AM MST Fri Jan 7 2022
.DISCUSSION...
Today through Saturday...
Satellite imagery shows ridge building over the northern Rockies
in advance of a split trof along the Pacific coast. Snow has
become lighter over the Beartooth/Absarokas, but will increase
this afternoon as trof approaches and air mass becomes more
unstable. Fisher Creek Snotel at 9100 feet near Cooke City has
received 1.4" of SWE in the past 20 hours. The winter storm
warning for our southwest mountains continues through tonight.
Surface analysis shows 1-2mb/hr pressure falls in central MT and
gusty SW winds have developed along the foothills. Temps have
risen dramatically since early last evening and are in the upper
30s to lower 40s from Livingston to Roscoe and just south of Red
Lodge. Gusts have reached 40-50 mph but have yet to produce
visibility reductions at Livingston and Big Timber. The dramatic
surge in temps has lowered the risk of blowing/drifting snow at
least somewhat, but as winds in the gap areas increase further
there will likely be some. Will make no changes to the wind
advisory for the gap areas, and winter weather advisory for the
remaining western foothills.
700mb winds to 50+ knots will be felt over the mountains, and
there is potential for some sub-warning gusts to surface near Red
Lodge and Sheridan prior to the advancing shortwave today.
Gradient orientation does not favor the upper Musselshell Valley,
but does favor the Big Timber area this afternoon and evening. The
combination of a stable layer near the surface (courtesy of
existing snow cover) and synoptic scale ascent (albeit weak)
should keep gusts capped at 45-55 mph...but this will need to be
watched. Generally windy conditions will spread eastward to
include Billings by this evening as pressure trof continues to
deepen in advance of next cold front. Thus, look for a windy and
rather mild evening across much of the area.
Canadian cold front will sag through eastern MT late tonight and
may backdoor into Billings around 12z. There remains model
uncertainty with regard to how far west this front will make it,
but pressure tendencies suggest it will get to Billings...but not
the foothills. As a result, we will see a significantly colder day
Saturday to the east, and still mild/breezy conditions to the
west. Outside of the mountains, it appears the best chance of
light snow showers is over the upslope areas southeast of Billings
(including Sheridan). Expect highs tomorrow to range from near
40F along the western foothills to perhaps only upper teens at
Miles City and Baker.
JKL
Saturday night through Thursday...
Large-scale upper ridging will dominate our weather during this
time with dry and seasonally mild conditions.
There will be some gusty wind episodes in the western foothills
from Saturday night into Wednesday morning. Most of the strong
wind gusts to 50-60 mph will be confined to the Livingston-Nye
corridor. Tuesday though looks to be windy with gusts to 40-50
mph in the Harlowton-Big Timber corridor as an upper-air
disturbance brings west-northwesterly 700 mb winds near 40-50 kt
and large-scale subsidence over the area. There are model
differences with the Tuesday winds, so stay tuned to the forecast
for updates. The strong winds look to subside on Wednesday as
mid-level winds and the surface pressure gradient relax.
High temperatures on Sunday will generally range from the 20s near
Miles City and Baker to the 30s across the rest of southern MT and
north central WY. Highs will then generally be in the 30s and 40s
Monday through Thursday, with the warmest air along the foothills.
RMS
&&
.AVIATION...
Expect gusty SW-W winds along the western foothills impacting
KLVM-K6S0-KHWQ today and tonight. These winds will cause localized
blowing & drifting snow and potential visibility reductions. Wind
gusts will reach 45-55 knots at KLVM. Later today, gusts to 35
knots will spread eastward to KBIL/KSHR. Elsewhere, there is a
slight chance of light snow or light freezing rain east of KBIL
this morning. This precipitation will be spotty and very light,
and VFR should prevail. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 042 020/033 007/032 019/038 024/040 026/042 025/041
0/N 00/N 00/U 00/N 00/N 00/B 01/B
LVM 047 030/038 016/037 021/042 025/043 027/045 026/044
2/W 10/N 00/N 00/N 00/N 00/N 01/B
HDN 044 011/026 000/032 008/036 014/039 017/040 017/040
1/E 01/B 00/U 00/U 00/B 00/B 01/B
MLS 034 007/018 905/020 901/028 014/036 020/038 017/035
3/S 00/B 00/U 00/U 00/B 00/B 00/B
4BQ 043 016/029 006/032 013/039 018/043 023/044 023/042
0/E 01/B 00/U 00/U 00/B 00/B 00/B
BHK 035 009/021 905/022 001/033 017/039 022/040 021/038
2/S 00/U 00/U 00/U 00/U 00/B 00/B
SHR 046 019/033 009/037 017/046 023/047 024/048 026/046
0/B 02/J 00/U 00/U 00/B 00/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until noon MST today FOR
ZONES 56-63-141-172-228.
Wind Advisory in effect until 9 AM MST Sunday FOR ZONES
65-66.
Winter Storm Warning in effect until 5 AM MST Saturday FOR
ZONE 67.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jan 6, 7:58 PM MST, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
758 PM MST Thu Jan 6 2022
MTZ063>066-141-172-228-070400-
Judith Gap-Paradise Valley-Livingston Area-Beartooth Foothills-
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
758 PM MST Thu Jan 6 2022
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
* WHAT... Blowing Snow and Strong Winds.
* WHERE...Foothills from Nye and Livingston north to Harlowton.
* WHEN...Tonight through Friday morning.
* ADDITIONAL DETAILS...Wind advisories and winter weather
advisories are in effect for these areas. See those products for
details.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Jan 7, 5:48 AM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
548 AM MST FRI JAN 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
01/07/2022 M66.00 MPH PARK MT DEPT OF HIGHWAYS
0439 AM NON-TSTM WND GST 1 S ROSCOE 45.34N 109.49W
01/07/2022 M56.00 MPH CARBON MT DEPT OF HIGHWAYS
0500 AM SNOW DAYTON 44.88N 107.26W
01/07/2022 M1.0 INCH SHERIDAN WY COCORAHS
&&
RMSLocal storm report, Jan 7, 6:33 AM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
633 AM MST FRI JAN 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM SNOW 6 E MELSTONE 46.59N 107.75W
01/07/2022 M1.3 INCH ROSEBUD MT COCORAHS
&&
JKLHigh Wind, Southeastern Carbon
- When
- January 7, 10:52 AM MST
- Where
- Southeastern Carbon forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.326, -108.259 (the zone’s center; the record gives no point)
Winds gusted to 77 mph across the area. Some roof and barn damage was reported south of Belfry.
High Wind, Bighorn Canyon
- When
- January 7, 2:29 PM MST to 5:29 PM MST
- Where
- Bighorn Canyon forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.326, -108.259 (the zone’s center; the record gives no point)
Winds gusted to 59 mph across the Big Horn Canyon area.
High Wind, Northern Sweet Grass
- When
- January 8, 7:15 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Northern Sweet Grass
- When
- January 8, 10:35 PM MST to January 9, 7:15 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted up to 60 mph across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Idaho, January 7, 2022$100,000 · 1 event
- Blizzard and Winter Storm in Alaska, January 7 to 11, 202270 kt wind · 18 events
- Heavy Snow and Winter Weather in New York, January 7, 202217 events
- Heavy Snow in Massachusetts, January 7, 202213 events
- Heavy Snow and Winter Weather in Connecticut, January 7, 20228 events
- Heavy Snow in Rhode Island, January 7, 20226 events
- Dense Fog in California, January 7, 20224 events
- High Wind in Wyoming, January 7, 202293 kt wind · 4 events
- Dense Fog in California, January 7 to 8, 20224 events
- Heavy Snow in Connecticut, January 7, 20223 events
- Winter Storm in New Hampshire, January 7, 20223 events
- Blizzard and Winter Storm in Maine, January 7, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999529, 999535, 999533, 999536.